Several COVID-19 vaccines are approved and used to curb the pandemic. With vaccination, many newer cutaneous adverse effects are being reported, including injection-site reactions, erythromelalgia, erythema multiforme, herpes zoster, facial edema, Bell’s palsy, chilblains, vasculitis, and pityriasis rosea (PR). We report a case of PR emerging after administration of first dose of Covaxin (BBV152) COVID-19 vaccine.
A 24-year-old male presented with multiple asymptomatic papules and plaques on his trunk 5 days after he received first dose of Covaxin vaccine [Figure 1a and b] These lesions had appeared over 5 days covering the trunk and proximal arms. There was no mucosal involvement. There was no personal or family history of atopy. Patient denied any systemic complaints like runny nose, sore throat, fever, myalgia, or any prodrome suggesting viral infection. There were no symptoms suggestive of COVID infection in last 4 weeks or any prior history of drug exposure. On examination, there was typical herald patch and multiple small erythematous papules along lines of cleavage. Complete blood count, urine analysis, antistreptolysin O (ASO) titre, serum IgE, and herpes serology did not reveal any abnormality. Venereal disease research laboratory (VDRL) serology was non-reactive. Antibody titre to SARS COVID-19 virus was not done because of the very small time lag between the time of vaccination and appearance of skin lesions.
Histopathology of the lesion showed hyperkeratosis with focal parakeratosis and spongiosis with superficial perivascular lymphohistiocytic infiltrate [Figure 2a and b]. A diagnosis of PR was confirmed using Drago et al.’s criteria. Furthermore, appearance of eruption within 5 days after vaccination backed up the causal relationship, making it even more probable.
The patient was prescribed emollients. The rash cleared in 3 weeks. As the lesions were self-limiting and asymptomatic, he was allowed to receive the second dose of Covaxin; there was no development of rash following the second dose.
PR has been reported secondary to small pox, tuberculosis, poliomyelitis, tetanus, pneumococcal, yellow fever, diphtheria, pertussis, and tetanus vaccines. PR is pathologically a reaction pattern caused by viruses like HHV6 and HHV7. HHV7 DNA has been isolated from the cell-free plasma, peripheral mononuclear cells, and lesional skin.
The exact etiopathogenesis of post-vaccination PR is not understood. It has been hypothesized to be a reflection of reactivation of HHV6 and HHV7 due to immune stimulation. The vaccines elicit targeted immune response against the infectious agent, causing a shift in the T-cell–mediated response toward a particular antigen. This probably causes reactivation of the latent HHV infection.
Another possible hypothesis is cell-mediated immune response as a result of molecular mimicry with the viral epitope. Vaccination-induced PR has been reported mostly with the mRNA COVID vaccines. A single report of PR caused by whole-virion, inactivated vaccine (CoronaVac®) has been reported. The index case is also secondary to a whole-virion, inactivated COVID-19 vaccine.
We describe the case of PR following the administration of Covaxin (BBV152) COVID-19 vaccine from India. We could not confirm the role of HHV6 or HHV7 serologically. The rash was asymptomatic and cleared in 3 weeks. Patient was asked to receive the second dose of vaccine, considering the protection offered by it.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
1. McMahon DE, Amerson E, Rosenbach M, Lipoff JB, Moustafa D, Tyagi A, et al. Cutaneous reactions reported after Moderna and Pfizer COVID-19 vaccination:Aregistry-based study of 414 cases J Am Acad Dermatol 2021 85 46 55
2. Singh AK, Phatak SR, Singh R, Bhattacharjee K, Singh NK, Gupta A, et al. Antibody response after first-dose of ChAdOx1-nCOV (CovishieldTM®
) and BBV-152 (CovaxinTM®
) amongst health care workers in India:Preliminary results of cross-sectional Coronavirus vaccine-induced antibody titre (COVAT) study medRxiv 2021 doi:10.1101/2021.04.07.21255078
3. Drago F, Ciccarese G, Javor S, Parodi A Vaccine-induced pityriasis rosea and pityriasis rosea-like eruptions:A review of the literature J Eur Acad Dermatol Venereol 2016 30 544 5
4. Drago F, Broccolo F, Rebora A Pityriasis rosea:An update with a critical appraisal of its possible herpesviraletiology J Am Acad Dermatol 2009 61 303 18
5. Adya KA, Inamadar AC, Albadri W Post Covid-19 vaccination papulovesicular pityriasis rosea-like eruption in a young male Dermatol Ther 2021 34 e15040